by Neil Bauman, Ph.D.
Viagra (Sildenafil) is quite ototoxic. I have listed it in my book “Ototoxic Drugs Exposed” for several years as known to cause hearing loss, tinnitus, ataxia, dizziness, vertigo and ear pain.
Now it seems it is even more ototoxic than previously thought. On October 18, 2007, the FDA issued a special warning not only for Viagra but also for Cialis (Tadalafil) and Levitra (Vardenafil) that these drugs can cause sudden hearing loss. (1)
Sudden hearing loss (partial or total) can occur within hours to two days after taking Sildenafil or similar drugs. So far, 29 cases of sudden hearing loss have been reported. For some reason, hearing loss usually occurred in just one ear. The hearing loss was sometimes accompanied by tinnitus, dizziness and/or vertigo indicating that these drugs damage not only the cochlea (hearing system), but also the vestibular (balance) system.
The hearing loss was noted as temporary in 1/3 of the cases, leading me to believe that in the remaining 2/3 of the cases, hearing loss was permanent.
What the report doesn’t tell you, is that these drugs also have a good number of other side effects—for example eye problems including blindness. I can’t think of anything much worse than becoming both deaf and blind at the same time. Another side effect is death.
Therefore, I suggest you carefully investigate all the side effects of these drugs before deciding whether to take one of them or not.
However, on a lighter note (and with tongue firmly in cheek), if you do decide to use them, although you may die deaf, you will die happy!